Medical questions & health advice by board certified doctors
"What is causing these chest pains and shortness of breath?"
I've been 'coughing' up a lot of mucus for the past month, but without a cough. It's been thick and feeling like I constantly have to spit it up all day/night long. It's not in my sinuses, just coming up my throat. About 3 days ago, my chest started to hurt. It feels like a lot of pressure from the bottom of my ribs to my neck on both sides. Yesterday I started feeling short of breath. Exercise making it much worse. And when talking too much or laughing, makes it so I can't talk without needing to take a breath every couple of words. It's painful to breathe in with occasional stabbing pains. No relief with resting, tried taking 325mg aspirin with no relief for the pain.
Thank you for your interesting question, and I am sorry to hear about your medical issues. In order to provide an accurate diagnosis, a physician would need to collect a full medical history and perform a thorough physical exam. You may need additional testing, as well. Therefore, it will be necessary for you to schedule an appointment with a primary care physician for further evaluation. Your chronic phlegm production could be caused by several different disorders. Chronic sinusitis can lead to persistent post-nasal drainage, which often causes patients to spit up phlegm frequently. A blockage or abnormality of your esophagus can lead to reflux of material. Abnormal function of the esophagus, such as achalasia, can lead to difficulty passing food, liquids, and saliva. Your chest pain and shortness of breath also have many potential causes. Frequent vomiting can cause costochondritis, or muscle pain in the chest wall. You could have damaged your esophagus leading to a Mallory-Weiss tear. A myocardial infarction, or heart attack, often causes chest pain and shortness of breath. A weakness of the heart muscle, such as in congestive heart failure, can cause similar symptoms. Finally, other disorders such as pneumonia and pulmonary embolism can cause such symptoms. I strongly encourage you to discuss these possibilities with a primary care physician.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.